Aa
A
A
A
Close
Digestive Disorders / Gastroenterology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Post operative complications - Diverticulitis

My mother, 71, had surgery for acute diverticulitis (bowel resection) in May. 5 days after she had severe abdominal pain, nausea and vomitting. That same day, her surgeon ordered a CT scan that showed no apparent problems. She stayed in the hospital another 11 days. The pain subsided, but her nausea and vomitting did not. The doctor concluded it might be ileus. She was released on May 15. May 20, we took her to the ER because the pain returned. Another CT scan showed abscesses on her small intestine and an emergency surgery was performed. During this surgery the doctor added a colostemy bag. She was released after 16 days but still had severe nauseu, diarrhea and no appetite. She couldn't eat and was vomitting. After being at home for 12 days, she went back to the doctor's office for a scheduled appointment. Within the hour she had been admitted back into the hospital. Another CT scan was performed, an upper endoscopic, and X-rays. These came back clean and showed nothing. Blood tests were conducted and a stool sample taken and she was diagnossed with C-Diff. She started vancomycin and another 2 drugs; one to slow her digestion and one to stimulate her appetite. This time she was in the hospital for 9 days. She was feeling much better. Her spirits were good and she had started eating again. She was released on Friday, June 27. On Saturday the nausea, vomitting, and loss of appetite returned. During this time she has lost 33 pounds and now weighs 124 lbs. The doctors now have her on Welchol (4X day), Megestrol (2X day) Lomotil (4X day) Reglan (4X day), K-dor (1X day), Zantac (3X day), Flora Q2 (1X day), Paxil (1X day), and Vancomycin (4X day). I have a clear understanding for all of these drugs but the fact she went right back to feeling awful after getting home just doesn't seem to make sense to me. She still loses weight, is nauseated and vomits. She drinks Ensure Plus but no appetite. I have a feeling in my gut that something else has gone wrong….Any thoughts?
1 Responses
233190 tn?1278553401
MEDICAL PROFESSIONAL
Sounds like a difficult post-op course.  It seems that many of the complications have been evaluated with the endoscopy and multiple CT scans.  

CDiff takes time to resolve, ad she is on the appropriate antibiotics for this  

If the symptoms continue, repeating the CT scans can be done to exclude an abscess.  If antibiotics are not helpful, a surgical procedure may need to be considered to drain the abscess.

These options can be discussed with your surgeon, or in conjunction with another opinion.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
www.kevinmd.com
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem